Tornadoes · United States · Michigan · 2026
EF3 tornado, Sherwood to Union City, Michigan, March 6, 2026
From Sherwood to Union City, this EF3 tornado ran 4.5 miles across Branch and Calhoun counties on March 6, 2026, touching down at 4:33 PM EST and reaching 500 yards wide. It killed 3 people and injured 12.
Preliminary. This is NWS IWX's damage survey, filed in the Damage Assessment Toolkit as Union Lake/City, MI. The rating, the path and the casualties are the survey's and can change while it is revised. The Storm Prediction Center compiles the official record of 2026 from these surveys and publishes it in the spring of 2027; this page moves to that tornado's permanent address when it does.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The survey
- Rating, as surveyed
- EF3, preliminary
- Date
- March 6, 2026
- Touchdown
- 4:33 PM EST (21:33 UTC)
- Lifted
- 4:42 PM EST (21:42 UTC)
- On the ground
- 9 minutes
- Path length
- 4.5 miles (7.2 km)
- Path width
- 500 yards (457 m)
- Deaths
- 3
- Injuries
- 12
- Counties
- Branch and Calhoun counties
- Touchdown point
- 42.051, -85.203
- Lift-off point
- 42.072, -85.122
- Highest wind the damage implies
- 160 mph
- Surveyed by
- NWS IWX
- The office's name for it
- Union Lake/City, MI
- Survey last edited
- March 12, 2026
- Record number
- None yet. SPC numbers 2026 in the spring of 2027.
What the survey found
The most intense and deadly tornado of the cyclic tornadic supercell touched down in northwest Branch county, northwest of Union Lake between Blossom Rd and Mendon Rd. This tornado was well photographed from multiple angles, and it quickly turned into a multi-vortex wedge. After destroying a pole barn and damaging a residence, the tornado deposited a 500 gallon propane tank in a field. Drone footage also showed ground scouring in the same field. The tornado continued northeast and caused the most widespread and intense damage along Prairie Rose Ln. Every residence along this stretch was either heavily damaged or completely destroyed. Tragically, three individuals lost their lives here when their manufactured homes were lofted and tossed. One of these trailers was well anchored and tossed approximately 100 yards, badly twisting the frame. Numerous vehicles were also tossed in this area. The maximum peak intensity of 160 mph was estimated to be at the corner of Tuttle Rd and Prairie Rose Ln. This 2 story block home was completely destroyed. Construction quality and older building codes of all homes in this area contributed to their failure and precluded the survey team from being able to rate higher than an EF-3. The tornado continued off to the northeast into Union City producing EF-1 to EF2 damage along the way before dissipating at the Branch/Calhoun county line. Special thanks to the various subject matter experts on the Quick Response Team that helped NWS Northern Indiana determine this tornado's intensity.
Written by NWS IWX in the NWS Damage Assessment Toolkit. A survey is revised as better evidence arrives.
The damage survey
39 damage points were recorded along this path by NWS IWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU. The highest wind the damage implies is 160 mph.
- All walls collapsed. Sill plate left in place with straight nails remaining. Sill plate is lacking bolts to concrete (nailed).
- Block home. Cant identify home layou though
- Swab cleaned. Sill plates were screwed into concrete ans ripped out (not broken)
- Large Outbuilding built into hill. Metal anchoring system (like a sill plate) ripped out and uplifted large sections of concrete slab
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
On the afternoon of March 6th, 2026, a lone supercell developed in La Porte County, IN and tracked northeast into Lower Michigan. The supercell moved through Cass, St Joseph, Branch, and Calhoun counties. NWS storm damage surveys from NWS Northern Indiana and NWS Grand Rapids found that the parent supercell spawned 4 tornadoes across Lower Michigan, ranging from EF-0 to EF-3 intensity. There were numerous reports called in to our office and videos posted on social media by storm chasers, broadcast media, trained spotters, and the public confirming tornado damage in Edwardsburg, Three Rivers, and Union City. The north side of Union Lake in Union City was one of the hardest hit areas with numerous homes taking on significant damage and trees sheared off. Several businesses in the city of Three Rivers also sustained notable damage. Unfortunately, there were multiple fatalities and injuries across Lower Michigan.
The most intense and deadly tornado of the cyclic tornadic|supercell touched down in northwest Branch county, northwest of|Union Lake between Blossom Rd and Mendon Rd. This tornado was|well photographed from multiple angles, and it quickly turned|into a multi-vortex wedge. After destroying a pole barn and|damaging a residence, the tornado deposited a 500 gallon propane|tank in a field. Drone footage also showed ground scouring in the|same field. The tornado continued northeast and caused the most|widespread and intense damage along Prairie Rose Ln. Every|residence along this stretch was either heavily damaged or|completely destroyed. Tragically, three individuals lost their|lives here when their manufactured homes were lofted and tossed.|One of these trailers was well anchored and tossed approximately|100 yards, badly twisting the frame. Numerous vehicles were also|tossed in this area. The maximum peak intensity of 160 mph was|estimated to be at the corner of Tuttle Rd and Prairie Rose Ln.|This 2 story block home was completely destroyed. Construction|quality and older building codes of all homes in this area|contributed to their failure and precluded the survey team from|being able to rate higher than an EF-3. The tornado continued off|to the northeast into Union City producing EF-1 to EF2 damage|along the way before dissipating at the Branch/Calhoun county|line. Special thanks to the various subject matter experts on the|Quick Response Team that helped NWS Northern Indiana determine|this tornado's intensity.
The deaths
3 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 54 | F | Unknown | Direct |
| 63 | M | Unknown | Direct |
| 65 | F | Mobile/Trailer Home | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Mar 6, 1:31 PM EST, 3 hours 2 minutes earlier. Its key messages:
- Record or near record high temperatures this afternoon.
- Scattered showers and storms (20-50%) this afternoon into this evening, mainly north of US 24 corridor. A few storms could produce small hail and wind gusts in excess of 40 mph.
- A round of showers and storms (80%+) tracks through later tonight into Saturday morning. A few strong to severe storms are possible with the threats of isolated wind gusts in excess of 50 mph and marginally severe hail.
- Dry weather returns for Sunday and Monday, but more showers and storms expected for Tuesday into Wednesday.
Area forecast discussion, Mar 6, 1:31 PM EST, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 131 PM EST Fri Mar 6 2026 .KEY MESSAGES... - Record or near record high temperatures this afternoon. - Scattered showers and storms (20-50%) this afternoon into this evening, mainly north of US 24 corridor. A few storms could produce small hail and wind gusts in excess of 40 mph. - A round of showers and storms (80%+) tracks through later tonight into Saturday morning. A few strong to severe storms are possible with the threats of isolated wind gusts in excess of 50 mph and marginally severe hail. - Dry weather returns for Sunday and Monday, but more showers and storms expected for Tuesday into Wednesday. && .DISCUSSION... Issued at 130 PM EST Fri Mar 6 2026 Warm front nearing the MI border will continue to lift north this afternoon and evening with fog giving way to near record warmth and increasingly breezy southwest winds. Will have to monitor chances (20-50%) for a few showers/storms to clip areas mainly north of the US 24 corridor late this afternoon/evening as a subtle mid level impulse lifts into the western Great Lakes and trailing outflow from upstream convection attempts to fold east into the lower Great Lakes. Overall forcing is weak, but ramping background flow and up to 1000 j/kg of MLCAPE continues to hint at the low chance (Marginal Svr Risk / 5%) for an isolated strong-to-severe storm. Somewhat breezy and unseasonably mild the story otherwise into much of the overnight with temperatures generally holding in the low-mid 60s. Better prospects for a round of showers and storms arrives later tonight into Saturday morning from west to east as the main upper level trough lifts northeast toward the western/northern Great Lakes sending a pre-frontal trough and moisture axis through. A convectively induced shortwave could also enhance rain/thunder coverage during this time, though expectations are for this incoming convection to come through in a weakened state due to outpacing stronger upper level support and unfavorable diurnal timing. With that said, still cannot rule out a marginally strong to severe storm given the pre-frontal 60F dewpoint air and strong background flow. Saturday afternoon will then feature the passage of the system cold front with breezy/mild conditions and the chance (30-40%) for renewed shower/iso storm development along the front. Air mass will likely be pretty worked over with limited instability for the cold front limiting coverage and the severe threat. Sunday into much of next week will feature a transition to quasi- zonal flow with several strong upper level jet streaks traversing the northern tier of the lower 48. Sunday and Monday are a couple of dry days with temps likely recovering up to near 70F early next week. Ensemble and deterministic model solutions then continue to point to later Tuesday into Wednesday morning for the next good chance for a period of rain and embedded thunder as buckle in the jet sends a decent frontal wave through. Cooler, yet still above normal, weather then to follow behind this system for the second half of the week. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1225 PM EST Fri Mar 6 2026 Visibilities have improved some at the terminals, but low ceilings persist causing IFR conditions. Confidence is still low on if rain and storms will impact the terminals this afternoon, but the best chances will be at SBN after 20Z. Southerly winds will become increasingly gusty today ahead of an incoming cold front; gusts as high as 25-30 kts will be possible this evening and into the early overnight hours. Some LLWS will also be possible ahead of an approaching cold front overnight into Saturday morning. There will then be a better chance for showers and thunderstorms after 10Z and into Saturday afternoon. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...None. && DISCUSSION...Steinwedel AVIATION...Cobb
Hazardous weather outlook, Mar 6, 11:49 AM EST, 4 hours 44 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 1149 AM EST Fri Mar 6 2026 INZ005>008-012>015-103-104-116-203-204-216-MIZ078>081-177-277-071700- Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-Marshall-Fulton IN- Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko- Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI- St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien- 1149 AM EST Fri Mar 6 2026 /1049 AM CST Fri Mar 6 2026/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms this afternoon into this evening. A few storms may produce wind gusts in excess of 40 mph and small hail. There is another chance of storms late tonight across northwest Indiana into southwest Lower Michigan. An isolated severe storm cannot be ruled out with the potential main threats as isolated damaging wind gusts and isolated large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms Saturday through early afternoon, but severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ009-017-018-020-022>027-032>034-OHZ001-002-004-005-015-016-024- 025-071700- De Kalb-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells- Adams-Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding- Putnam-Van Wert-Allen OH- 1149 AM EST Fri Mar 6 2026 This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...This afternoon and tonight. There is a chance of storms late tonight. An isolated severe storm cannot be ruled out with the potential main threats as isolated damaging wind gusts and isolated large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms on Saturday. An isolated strong to severe storm is possible with isolated damaging wind gusts and isolated large hail as the potential main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-071700- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1149 AM EST Fri Mar 6 2026 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms this afternoon and evening. A few storms may produce some hail and wind gusts over 35 knots. There is another chance of the thunderstorms late tonight. A few storms may produce half inch to one inch hail along with isolated wind gusts over 35 knots. Hazardous conditions for small craft are possible late tonight into early Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous conditions are likely for Tuesday night into Thursday.
In the hours before
Special weather statement, Mar 6, 1:54 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1254 PM CST Fri Mar 6 2026
INZ103-061930-
Northern La Porte IN-
1254 PM CST Fri Mar 6 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LA PORTE COUNTY
THROUGH 130 PM CST...
At 1253 PM CST, Doppler radar was tracking a strong thunderstorm over
Westville, moving northeast at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage is possible.
Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, Kingsbury, Pinola,
Waterford, Pinhook, Springville, and Otis.
This includes the following highways...
Interstate 80 in Indiana between mile markers 38 and 51.
Interstate 94 in Indiana between mile markers 34 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Northern Indiana.
&&
LAT...LON 4164 8693 4172 8683 4170 8669 4154 8668
4152 8682 4152 8690 4154 8690 4155 8693
TIME...MOT...LOC 1853Z 236DEG 31KT 4156 8693
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
CLHLocal storm report, Mar 6, 3:49 PM EST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
349 PM EST Fri Mar 6 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM Tornado 2 WNW Edwardsburg 41.81N 86.11W
03/06/2026 Cass MI Broadcast Media
Picture obtained of damage to a house in
this location. Time estimated by radar.
&&
CRLocal storm report, Mar 6, 3:54 PM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
354 PM EST Fri Mar 6 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM Tornado 2 NNW Juno Lake 41.84N 86.00W
03/06/2026 Cass MI Trained Spotter
Tree down and toppled center pivot in this
location. Time estimated by radar.
&&
CRLocal storm report, Mar 6, 4:06 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
406 PM EST Fri Mar 6 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM Hail 2 NNE Westville 41.56N 86.90W
03/06/2026 M1.75 Inch La Porte IN Public
Location and time estimated by radar. Public
commenter listed Westville.
&&
CRLocal storm report, Mar 6, 4:08 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
408 PM EST Fri Mar 6 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM Tornado 1 SW Three Rivers 41.93N 85.65W
03/06/2026 St. Joseph MI Emergency Mngr
Numerous reports of significant damage on
the southwest side of Three Rivers. Storm
chasers and Emergency Management confirmed
multiple tornado touchdowns prior to the
damage.
&&
CLHLocal storm report, Mar 6, 4:27 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
427 PM EST Fri Mar 6 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Tornado 2 SW Three Rivers 41.93N 85.66W
03/06/2026 St. Joseph MI Public
Video sent in showing a tornado hitting the
Menards store and lifted at least a portion
of the roof off on main building. Their
storage unit nearby was also damaged by the
tornado. Debris seen flying around the
circulation on the video, taken near US
131/M-60 merger. Time estimated by radar.
&&
MCDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Detroit, MI (KDTX), 12:00Z
9.6 hours before the tornado, 160 km from the path. March 6, 2026.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -12155 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 1.2 K/km
The surface observations
Coldwater (OEB), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northern Indiana radar (KIWX), 90 km away, was scanning. The volume nearest the touchdown began at 21:34 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2026 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are
The other tornadoes of March 6, 2026
15 more have been surveyed in the United States that day, so far.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 6 | 3:09 PM EST | EF1 | Cass, MI | 13.4 | 350 | 1 | ||
| March 6 | 3:47 PM EST | EF2 | Saint Joseph, MI | 12.4 | 450 | 10 | ||
| March 6 | 4:58 PM EST | EF0 | Calhoun, MI | 2.5 | 125 | |||
| March 6 | 5:18 PM CST | EF1 | Creek, OK | 6.2 | 270 | |||
| March 6 | 6:24 PM CST | EF1 | Osage, OK | 6.0 | 600 | |||
| March 6 | 6:38 PM CST | EF0 | Okfuskee, OK | 5.0 | 160 | |||
| March 6 | 6:38 PM CST | EF1 | Tulsa, OK | 2.0 | 180 | |||
| March 6 | 6:55 PM CST | EF2 | Rogers, OK | 4.7 | 150 | |||
| March 6 | 7:17 PM CST | EF3 | Okmulgee, OK | 6.8 | 950 | 2 | 2 | |
| March 6 | 8:03 PM CST | EF0 | Wagoner, OK | 1.4 | 130 | |||
| March 6 | 8:05 PM CST | EF1 | Wagoner, OK | 1.6 | 300 | |||
| March 6 | 8:24 PM CST | Unrated | Rogers, OK | 1.4 | 150 | |||
| March 6 | 8:29 PM CST | EF1 | Rogers, OK | 6.6 | 350 | |||
| March 6 | 9:55 PM CST | Unrated | Delaware, OK | 0.5 | 100 | |||
| March 6 | 11:34 PM CST | EF0 | Johnson, KS to MO | 7.9 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. A survey can be revised, so the rating, the path and the casualties can all still change.
Sources
NWS Damage Assessment Toolkit, the record the survey teams file from the damage, and NOAA Storm Prediction Center storm reports. Neither is the official database for 2026, which SPC publishes in the spring of 2027.